Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Evaluation of the Incidence of Peripheral Neuropathy Associated with the Use of Intravenous Epoprostenol and Treprostinil for Pulmonary Hypertension

Randi Lea Beranek

Ryan Hobbs

Traci Stewart


Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2012 International PHA Conference and Scientific Sessions

Release Date: 06.22.2012

Presentation Type: Abstracts

Randi Lea Beranek, PharmD, BCPS; Ryan A Hobbs, BSPharm, BCPS; Traci L Stewart, RN, MSN

University of Iowa Hospitals and Clinics, Iowa City, IA

BACKGROUNDProstacylin-associated peripheral neuropathy is thought by some pulmonary hypertension specialists to be a common adverse reaction. Epoprostenol (Flolan, Veletri) has been associated with painful side effects such as jaw pain, musculoskeletal pain, hypesthesia, paresthesia, and hyperesthesia. Treprostinil (Remodulin) has been associated with similar painful side effects, jaw pain, pain, myalgia, foot pain, and paresthesia. Current literature indicates limited or no incidence of peripheral neuropathy with either of these medications.

METHODSThe object of this study was to determine the incidence of symptoms of peripheral neuropathy associated with the use of intravenous epoprostenol or treprostinil. Data was collected via questionnaire. Information gathered included subject demographics, pulmonary hypertension medication and dates of usage, presence or absence of symptoms of peripheral neuropathy, timing of onset of symptoms, presence or absence of diabetes, and exposure to other medications. The primary outcome measure was the incidence of patients developing symptoms of peripheral neuropathy after initiation of intravenous prostacyclin therapy. The secondary outcome is the temporal relationship between the onset of symptoms and the administration of the prostacyclin.

RESULTSFourteen subjects were enrolled. For the treatment of pulmonary hypertension, 7 (50%) subjects used epoprostenol only, 2 (14.3%) used treprostinil only, and 5 (35.7%) had used both medications. Nine subjects (64%) developed at least one symptom of peripheral neuropathy, and eight subjects (57%) developed at least five symptoms. All symptoms developed after initiation of therapy with an intravenous prostacyclin. Sixty-seven percent of subjects developed symptoms within six months of initiation of therapy. The most common symptoms of peripheral neuropathy experienced by subjects in this study included burning in the feet, tingling in the hands and arms, aching in the feet and legs, and difficulty walking due to symptoms of peripheral neuropathy. The presence of diabetes, interestingly, was more common in the group of subjects that did not develop symptoms of peripheral neuropathy.

CONCLUSIONSThe use of the intravenous prostacyclins, epoprostenol and treprostinil, appears to be associated with the development of symptoms of peripheral neuropathy, with most symptoms developing within 6 months after initiation of therapy. This adverse reaction is not documented in the currently available literature. A larger scale, multi-center follow-up study may be developed to confirm these single-center results. Patients initiating therapy with intravenous prostacyclins should be counseled on the potential to develop symptoms of peripheral neuropathy.